First, let me welcome you to the Migraine board. All of our members have trouble with different types of migraine/headache attacks, so I'm sure that someone can identify with your situation.
You said you have been put on Topamax. Well, good luck. This is miracle drug for some, but for me it was a nightmare. Every side effect listed on the documentation that came from the pharmacy, I got. And bad. It is crucially important that you titrate (change dosage) on this medication really slowly. The faster you change, the more severe the side effects will be.
I ended up on 400mg per day, with every side effect on the list. I was practically brain damaged, and in fact, even though I've been off the Topamax for almost two years, I still have not regained my former state of cognitive abilities. I don't think my thought processes, verbal skills, and memory retention will ever get back to where they were before I took the drug. I was practically incoherent Christmas before last, and only remember a few miscellaneous minutes of the day.
It is crucial that you study up on all information you can find on the drug. You cannot rely on your doctor or pharmacist to give you all the information you need to know.
Alcohol is bad to mix with pretty much all medication. That's any alcohol at all. It is critically important that you read the fine print on the information that came with your Topamax, and follow the warnings, expecially to avoid alcohol. If you are on practically any medication, you should probably avoid alcohol.
I admit that I've had some alcohol a few times over the past few years when I shouldn't have, and the result hasn't been pretty. Your tolerance is changed by the medication, and the way it affects you changes. Back in October, I went to a yearly convention I attend. Well, I can knock back mixed drinks much faster than they have time to affect me. Therefore, I slammed three double White Russians faster than I was feeling them. All of a sudden I was totally smashed. I dropped something on the floor, and when I bent down to pick it up, I slammed my head on the bar, giving myself a concussion, and I hit the floor like a stone. It took three people to pick me back up, judging from all the fingerprint bruises I had the next day. My forehead made me look like a Klingon. I was out on my feet for about 25 minutes after I hit my head. It took a big, burly fireman to walk me back to my room. I have no recollection of that time.
I guess the bottom line is "ALCOHOL BAD". You don't know what kind of interaction it will have on your body chemistry, while on medication, and it is much safer to avoid taking any chances. Some combinations could be deadly.
Good Luck and let us know how you are doing.
Thanks so much for the advice...
I rarely drink anyways, but I just wanted to make sure.
My doc. started me off just taking 25mg a day the first week.... then 50mg a day 2nd week... 75mg a day 3rd week and then finally 100mg's a day from then on... so far, so good. I haven't experienced any side effects yet, but it's still early, so we shall see.
I agree with no alcohol with any meds. Seems doctors leave it up to the pharmacy to tell you the side effects anymore. I also tried topamax and had bad side effects. I got off of it after several months. I sure hope it works for you. I've heard it's helped many. I hope you are among them.
Take care. Diane
Post Edited (Ann27) : 10/2/2013 4:01:46 AM (GMT-6)